Log In

Too Much Acetaminophen: Considerations, Warnings, Natural Alternatives

Too Much Acetaminophen: Considerations, Warnings, Natural Alternatives

 

It is not just health care professionals (ranging from pharmacists, doctors, dentists, pediatricians, physical therapists, and surgeons) who are prescribing over the counter pain and fever reliever acetaminophen like they are the free pretzels at the local bar. It has become such common practice to “take something” for the____________ (fill in the blank) that even the FDA has stepped in and recommended that healthcare professionals recommend no more than 325 mg per dose be taken at any given time, (not just what is consumed in the last 24 hour period), and that Vicodin and Percocet be reformulated without the acetaminophen. Dr. Moms and Dads are (more than ever) self-diagnosing and prescribing their families and selves with the regular use of this dangerous medicine. The following facts are considerations for people who rely on acetaminophen to take away aches, pain, fever and other uncomfortable symptoms of discomfort.

Sometimes, it’s just good to know.

❖ Taking too much acetaminophen may cause serious (possibly fatal) liver disease. Adults should not take more than 4000 milligrams (4 grams) of acetaminophen a day.
❖ Daily use of alcohol, especially when combined with acetaminophen, may increase your risk for liver damage.
❖ Liquid products (such as Nyquil and liquid Tylenol for infants and babies), chewable tablets, or dissolving/effervescent tablets may contain sugar or aspartame. Caution is advised if you have diabetes, phenylketonuria (PKU), or any other condition that requires you to limit/avoid these substances in your diet.
❖ May cause a rare but serious skin reaction for some people that could end up in hospitalization.
❖ Acetaminophen is currently the leading cause of sudden liver failure in the U.S., as its toxic metabolites have been shown to kill liver cells.
❖ Recent hospital reports show over 60,000 emergency room visits, 30,000 hospitalizations, and 600 deaths each year are related to acetaminophen overdoses.
❖ NyQuil, Sudafed, Excedrin, and many other common drugs also contain acetaminophen.
❖ Taking acetaminophen, the active ingredient in Tylenol, for extended periods of time can increase a person's risk of developing blood cancer.
❖ Acetaminophen use in toddlers resulted in asthma-like symptoms such as wheezing and difficulty catching breath.
❖ New research shows that long-term use of acetaminophen harms kidneys.

Natural Alternatives to Acetaminophen for Fever:

❖ Vinegar Sponge Bath

“Take vinegar sponge bath”, especially useful for children:
Pour ¼ to ½ cup of white vinegar into a tub of warm water and soak in it for about 10 minutes. Make sure to keep the bathroom temperature warm as well.

❖ Elderflower or Peppermint Tea

Drink strong elderflower or peppermint tea. Have several cups until the fever breaks.

❖ Herbal Tea Ice Pops

Try herbal tea ice pops. This is a cool way for children (and big children) to enjoy herbal tea, since some people are not fond of the taste of some herbal remedies.

❖ Keep hydrated.

Focus on water, herbal teas, sparkling water with lemon, low-salt broths, and products like Emergen-C and other fizzy vitamin drinks without sugar.” (Source: Examiner.com)


❖ Essential Oils.

Melaleuca, Peppermint, Lime Oil, Lemon Oil, Breathe (doTerra) and AromaTouch. Put a few drops on the bottom of feet, around temples, along spine and chest. Dilute with fractionated coconut oil before applying to children, babies, and infants.

Natural Alternatives to Acetaminophen for Pain

❖ Skullcap

The leaves of the Scutellaria lateriflora are used for medicinal purposes. Remedies can relieve joint aches and pain, fibromyalgia pain, tension headache pain, and help muscle spasms. Suggested doses are 1 to 2 grams daily of the dried herb; 2 to 4 ml (40 to 120 drops) of fluid extract three times daily; or 500 mg twice daily of the capsule or tablet. It is not usually given to children.

❖ Capsaicin

This is the active ingredient in chili peppers, and it is available in a cream or gel and applied topically to relieve nerve, joint, and muscle pain. It works by interfering with substance P, a chemical involved in transmitting pain signals to the brain. It is usually applied three to four times daily.

❖ Curcumin

This super herb turmeric contains curcumin, a substance that can block substance P from sending pain messages to the brain. A suggested dose is 400 to 600 mg taken three times daily for pain and inflammation.

❖ White willow bark

Before there was aspirin, there was white willow bark (Salix alba). This herbal remedy contains salicin, which converts to salicylic acid in the stomach and is helpful in relieving pain, fever, and inflammation. A suggested dose is 1 to 2 dropperfuls of white willow bark tincture daily.” (Source: Examiner.com)

Resources: Consumerist.com, Examiner.com, NaturalNews.com, Healthland.time.com, webmd.com, CBSnews.com, CNN.com, timesunion.com, theabundantlifeonline.com, vividlife.me.

How Can I Help?

We believe in honest and optimum wellness achieved through fundamental lifestyle practices. Our memberships give you complete access to Dr. Nancy Lin's work and a path to a better you.
© Copyright 2021 - Healthy Human Productions, LLC.
- All Rights Reserved
Terms of Service | Privacy Policy | Disclaimer

MEMBERSHIP

LOG INMY ACCOUNTSUPPORTCONTACT
© Copyright 2021 - 5 Pillars of Living - All Rights Reserved
linkedin facebook pinterest youtube rss twitter instagram facebook-blank rss-blank linkedin-blank pinterest youtube twitter instagram